eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
5/2018
vol. 35
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Acute urticaria: an extremely rare adverse effect of levonorgestrel-releasing intrauterine system as a possible manifestation of progestogen hypersensitivity syndrome

Justyna Emeryk-Maksymiuk
,
Anna Grzywa-Celińska
,
Sławomir Woźniak
,
Piotr Szkodziak
,
Michał Szczyrek

Adv Dermatol Allergol 2018; XXXV (5): 530–531
Online publish date: 2018/07/19
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
A 34-year-old Caucasian woman underwent insertion of a levonorgestrel-releasing intrauterine system (Mirena®) for contraception in March 2016. The patient was in good general health and was menstruating regularly. The routine gynecological examination before the insertion of Mirena® was normal. Cytology and ultrasound examinations of the reproductive organs were also normal. The patient had a history of allergic rhinoconjunctivitis to birch, alder and hazel pollens. Before the insertion of Mirena® she was taking oral antihistamine and nasal glucocorticosteroid in typical doses for about 10 days to relieve the symptoms of allergic rhinoconjunctivitis as it was the pollen season of alder and hazel. On the implantation day, the patient did not drink alcohol and avoided strenuous exercises.
Mirena® was inserted according to the manufacturer’s instructions without any complications. Two hours after the procedure, the patient felt slightly dizzy and developed erythematous skin rash on her thighs, abdomen, chest and buttocks. Within the next 2 h, typical wheals occurred on the abdomen (Figure 1) and she developed pruritus of the feet. Her general condition was good, vital signs were normal; there were no respiratory or gastrointestinal symptoms.
The patient’s condition was diagnosed by an allergologist as “acute urticaria probably caused by an allergic reaction”. She was advised to remove Mirena® as fast as possible and to take 20 mg of oral methylprednisolone and 180 mg of fexofenadine for 5 days. On the same day in the evening, Mirena® was removed. The gynecological examination did not reveal any skin rash, or mucosal congestion or edema of the urogenital region. The removed device showed no visible evidence of damage. The next day, the patient’s skin condition improved; urticaria resolved completely two days after the removal of Mirena® and treatment with aforementioned medications. Urticaria did not recur.
The levonorgestrel-releasing intrauterine system is a long-term, highly effective, safe and reversible method of contraception [1, 2]. According to the manufacturer’s information, the skin rash or/and urticaria are classified as rare (≥ 1/10000 to < 1/1000) adverse events observed during the use of Mirena® [3]. Cox et al. [4] in their study, which involved the population of 678 women with the device, report that its removal before the 5-year period of use was required in 92 cases, yet only in one case its removal was...


View full text...
Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe